I know this was a horrible idea I got scared

Patient

Q: I know this was a horrible idea. I got scared and took two large doses of birth control pills as an emergency contraceptive. 36 hours ago I took 10 birth control pills ( orsythia/lybrel) and another 10 pills 12 hours later. It has been 14 hours since I have taken the pills. My only issue is lack of appetite and extreme breast tenderness. is any medical attention needed and what other symptoms should I look for?

Doctor

A:   Hello,
Thanks for the query.
It is indeed unfortunate that you have ended up in an overdose of the birth control pills. It can be dangerous.

Side effects of severe vaginal bleeding,cramps,altered liver enzymes, vomiting, headache, dizziness are possibilities. Kindly see a doctor immediately irrespective of the side effects. You will need a stomach wash and certain tablets for detoxification.
Kindly do not waste any more time and take someone to accompany you.
Hope this helped.
Regards

Comments / Follow Ups

Patient: What kinds of detoxification tablets?
Doctor: Hello,
The medications could be tablet or injections to correct the problem due to side effect. For example tranexemic acid and hormonal support for severe bleeding. Anti thrombolytics in case of sudden emboli, omdamsetron for severe vomiting and pantoprazole for acute gastritis, etc. The treatment depends on level of toxicity and complications.
Hope this helped.
Regards
Patient: I followed up with my ObGyn and he was fairly certain since over 24 hours have passed and I am exhibiting no symptoms beyond decreased appetite there is no need for further attention. Is there reason to still go to the emergency room.
Doctor: Hello,
Thanks for the reply.
If the doctor has reassured you that there is nothing to worry about,you may hold on. There are possibilities that you can have heavy withdrawal bleeding anytime, in such a case see the doctor immediately if the bleeding is very heavy to prevent severe blood loss.
Regards

Related Q&A

Q: I take the Lutera birth control pill everyday at 11pm. Last night (Saturday) I took a pill at 11pm and this morning (...

Q: Hi - I'm on Alesse for birth control and since having our daughter 7 months ago, I'm quite religious with my pill but...

Q: I have had bilateral PE, DVT x2 and clot behind my eye in the past. My doctor was away and a new doctor put in the im...

Q: I have taken an i-pill on 31st October, my periods was due on 18 but I got it on 7th. But the bleeding is very low wi...

Q: I hVe taken two extra days worth of levlen ed for birth control by mistake and just wanted to no if i should wait two...

 
DOCTOR ADVISORY BOARD
218

Dr. James Obaji M.D.

  • 247 Reviews
  • Family Physician
173

Dr. Suneel Sharman M.D.

  • 190 Reviews
  • Family Physician
138

Dr. Pat Golden M.D.

  • 169 Reviews
  • Cardiologist
98

Dr. Kunaal Jindal M.D.

  • 112 Reviews
  • Plastic Surgeon
CNN
BBC
MSNBC
CBS
abcNews
FoxNews